JOURNAL ARTICLE

Risk factors for extrapyramidal symptoms during treatment with selective serotonin reuptake inhibitors, including cytochrome P-450 enzyme, and serotonin and dopamine transporter and receptor polymorphisms

Karin Hedenmalm, Cüneyt Güzey, Marja-Liisa Dahl, Qun-Ying Yue, Olav Spigset
Journal of Clinical Psychopharmacology 2006, 26 (2): 192-7
16633151

INTRODUCTION: Extrapyramidal symptoms (EPS) are rare adverse drug reactions to selective serotonin reuptake inhibitors (SSRIs). This study aimed to investigate the potential risk factors for EPS associated with SSRIs including polymorphisms of cytochrome P-450 isoenzymes, and serotonin and dopamine transporters and receptors.

METHODS: All spontaneous adverse drug reaction reports received by the Swedish Medical Products Agency until December 1999 that were coded with EPS and judged to be at least possibly related to SSRI treatment were included in the study. Reporting physicians received a form for collection of relevant information including current and previous use of SSRIs and antipsychotics, alcohol or substance abuse, central nervous system damage, a history of epilepsy or EPS, and a family history of Parkinson disease. A blood sample was also requested for genotyping of selected cytochrome P-450, and serotonin and dopamine transporter and receptor mutations.

RESULTS: A total of 64 cases of EPS were reported. Twenty-eight forms (46%) were returned, and 20 blood samples were obtained. Identified potential risk factors included age of 65 years or older and the presence of the A1 allele of the D2 dopamine receptor gene (DRD2) Taq1A polymorphism (relative risk, 2.4; 95% confidence interval, 1.2-4.5 vs literature controls). No relationship was apparent for sex, drug dose, or other genetic polymorphisms. At least 1 additional potential risk factor for EPS, such as a history of central nervous system damage, alcohol or substance abuse, epilepsy, Parkinson disease, previous or current exposure to antipsychotic drugs, concomitant treatment with other antidopaminergic or serotonergic agents, or a history of EPS, was found in 93% of the cases.

CONCLUSION: The risk of EPS with SSRIs seems to increase with advanced age and with the presence of the A1 allele of DRD2 Taq1A polymorphism. Because of the small sample size of our study and the use of historical controls rather than patients who did not experience EPS during SSRIs treatment, the DRD2 finding is preliminary and needs to be replicated in other studies before firm conclusions can be drawn. At least 1 additional potential risk factor was found in almost all cases.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
16633151
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"